|I am sooooo tired!
May 17, 2001
Thanks in advance. This was not my question but reading about it in another email made me curious. It was stated that anemia is associated with a decreased survival rate in persons who are HIV positive. Can you explain? Now another question. In the last couple of months, I have been struggling a great deal with overwhelming fatigue. I have read your responses and hope you can give me some suggestions as to what course I might take from here. I understand that some of the causes of fatigue are; inadequate diet and exercise, medication side effects, low testosterone, anemia and a possible opportunistic infection. My very recent lab work indicated my viral load was non-detectable (and has been for 3 years) and my T-Cells are 648 (this is stable). My CBC show my RBC at 3.9 (this has declined) but my hemo's are normal. I recently changed the method in which I get testosterone from a shot(400mg ever 3 weeks)to Androgel (50 mg applied daily or 5). My testosterone level went from the 700's to the 300's and my understanding is this is still normal. Would any of the results mentioned above be a culprit of my fatigue? I have sorta ruled out depression/anxiety, even though I do suffer from that and have most my life, the fatigue I am experiencing is different. With depression/anxiety I want to sleep to escape and often am unable to sleep. With the fatigue, I am very much able to sleep and it is definitely a feeling of being exhausted, needing to sleep and not for an escape. Diet/exercise? There have been no significant changes in my diet(not to say it is a good diet)and I do not get regular exercise. However, I really did not before and have not felt this kind of fatigue. Opportunistic infection? If I have an OI, there are no recognizable symptoms. Medication side effects is possible, but aren't these supposed to go away in time? I take Sustiva(morning), Combivir(morning & night), Zebeta 10mg(night), Metformin (500mg with my largest meal for lipodystrophy and my blood sugar is normal), lorazepam 2mg(night). I have taken all of these medications for an extended period of time.
It really has become a huge concern for me. I am often in bed by 8pm and get up for work at 6:30am, and get a restful sleep. It is not that I want to go to bed at 8pm, I just NEED to and it is hard for me to wake up. At times, I get so tired at work and I know my performance is declining. I have to force myself to stay a full day. On weekends, I tend to sleep late and not have much energy to do anything exciting and always take a long nap. I feel guilty because I am so unproductive. I apologize for what might be trivial information, but I wanted to give you as much as possible. I have an appointment with my doctor on May 23rd and hope to have a course of action that will help me. Any suggestions?
Response from Dr. Frascino
Apologize for trivial information? Absolutely not! The more information you provide us (or your doctor) with, the better chance we have of trying to help. Fatigue, by the way, is certainly not a trivial problem. In fact, it's the most frequent complaint that we HIV-positive folks have. Sometimes our physicians can be so busy with viral loads, resistance tests, complex medication regimens, and fighting with HMOs that fatigue may seem like a low priority. That's why me must be proactive and insist our physicians evaluate and treat our fatigue symptoms. Anemia is a perfect example. You asked about comments I made pertaining to anemia in HIV disease being related to decreased survival. This has now been seen in many large clinical trials. The good news is that treatment of HIV-related anemia is associated with improved survival. I can't really explain in great detail all the potential reasons for this, as anemia can be multifactorial and HIV disease itself is a very complex condition. Suffice it to say that the association of HIV-related anemia and decreased survival, as well as the converse - treatment of HIV-related anemia and improved survival - is holding up across more and more large clinical trials. The most recent is a large clinical trial in Europe called the EUROSIDA study.
Now, on to your particular situation. You report that you've been on all your current medications for "an extended period of time." Fatigue can be related to medications or combinations of medications. Several of the medications you listed can have fatigue as a possible side effect. However, since you report a significant problem only over the last few months, a direct effect of these medications causing these new symptoms would be less likely. You mention your RBCs are treading down, but so far, your hemoglobin remains normal. These values are linked. If your RBCs continue to decrease, eventually so will your hemoglobin. But, at least for now, you are not anemic.
Lifestyle issues? These are often overlooked as a significant cause of fatigue. You do not exercise regularly and admit that your diet isn't all that great. Here is a place you can make some changes that may be quite helpful for your energy level and your general health. The advice of an HIV-knowledgeable nutritionist can be invaluable. Because of our chronic viral infection and complications of our medications, changes in our diet are often necessary to maintain our lean body mass (not weight). Lean body mass is also linked to survival. Exercise is important for everyone, HIV-positive or not. For those of us with HIV, it may be even more crucial to our well-being. Exercise can help maintain our lean body mass. It is also associated with increased endorphins, which elevate our mood. Exercise may even help with some of the fat redistribution problems. Finally, when we exercise, we look better naked and that always improves my mood!
Now, what about depression/anxiety? You are well aware of what that feels like. Many of our readers are not and it is certainly worth pointing out that anxiety/depression is very common among those of us with HIV. And it is very treatable.
Now, your problem feels somewhat different than your usual anxiety/depression-related fatigue, which brings me to another potential cause - hormonal imbalance.
You mention that your testosterone level has fallen from 700 on the intramuscular injections to 300 on the new gel preparations. Yes, both 300 and 700 could be considered normal, but it really depends on your age. If you are 21-years old (or Italian like me), you should have a testosterone level of 700+. If you're 80- years old, then the lower level may be just fine. Ask your doctor or laboratory for an age-matched range of normal values, and see how you size up. If low, you can increase your dose of AndroGel to get back into the normal range. Certainly, a drip from 700 to 300 may very well account for a significant part of your recent fatigue problems. But don't let that stop you from improving your diet and getting on a regular exercise program! They are really the only 2 things that are going to help you look better naked!
I'm glad you will be talking with your doctor on May 23. If you are really having trouble keeping up at work, you may do well to have your doctor put you on work restrictions, shortening your day or number of days a week you work. Don't feel guilty about being fatigued. It's a very real condition. If you cut back at work, you can use some of the extra time to focus on your diet and exercise program. You'll also probably perk up, as your testosterone level increases.
I hope this helps. If you are still having difficulties after implementing these suggestions, and your physician cannot identify any other cause for your recent fatigue complaints, write back and we'll provide additional suggestions.
Thanks for writing.
CBC counts dropping
- How Is Hiv And Aids Affecting Our Community?
- Currently It Is Estimated That The Longest Time Between Hiv Infection And Onset Of Symptoms Is About How Many Years
- Can I Have Unprotected Sex With Someone Who Is Hiv Positive And Not Get Infected?
- Folliculitis And Hiv
- Undetectable Hiv Positive Woman And Negative Man Transmission Risk
- Is It Against The Law Not To Inform Partners Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.